Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 182, NWS Wakefield, VA

July 16, 2000Sussex County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jul 16, 2000, 10:38 PM EDT for Sussex County, Virginia. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2000, 10:38 PM EDT (02:38 UTC)
Expired
Jul 16, 2000, 11:00 PM EDT
In force
22 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Sussex County, VA

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 2.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2000-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 874 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2000-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
874 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 170239
SVRAKQ
VAC183-170300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
1038 PM EDT SUN JUL 16 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUSSEX COUNTY IN SOUTHEAST VIRGINIA

* UNTIL 1100 PM EDT

* AT 1038 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTH OF YALE...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  SUSSEX AT 1040 PM
  YALE AT 1040 PM
  HOMEVILLE AT 1055 PM
  LITTLETON AT 1100 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS.
  WINDS UP TO 60 MILES AN HOUR.
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING.

$$

NS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 9:50 PM EDT, 48 minutes earlier.

Area forecast discussion, Jul 16, 9:50 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
950 PM EDT SUN JUL 16 2000

WATER VAPOR IMAGERY SHOWING UPPER TROF WORKING EAST ACROSS THE
AREA...AS PROGGED BY MODELS. RADAR TRENDS SHOWING OVERALL DECREASING
TREND IN INTENSITY OF TSTRMS ON THE SCOPE...ALTHOUGH JUST HAD STORM
PULSE UP ALONG NC BORDER...PRODUCING DIME SIZED HAIL. PRECIP DRYING
UP OVER NE PORTIONS OF CWA...BUT NOT COMFORTABLE DROPPING POPS
ENTIRELY WITH UPPER TROUGH STILL TO WORK ACROSS THE AREA. LEANING
TOWARD GOING WITH JUST A 20 POP FOR NE AND WRN PORTIONS OF THE CWA.
SCT TSTRM WORDING APPROPRIATE FOR HAMPTON ROADS.

PARTLY CLOUDY LOOKS GOOD FOR THE OVERNIGHT. WL MENTION PATCHY FOG
WTIH SFC DEWPTS REMAINING HIGH. TEMPS LOOK PRETTY GOOD GOING PACKAGE.

CWF...NO FLAGS. WNDS AOB 15 KT THRU PRD.

.AKQ...NONE.

REILLY

In the hours before

Local storm report, Jul 16, 5:47 PM EDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
547 PM EDT SUN JUL 16 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    MOLLUSK                   VA   .75 INCH HAIL
07/16/00   LANCASTER                      TIME ESTIMATED

NS
Local storm report, Jul 16, 9:18 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
918 PM EDT SUN JUL 16 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

 855 PM    2 MILES EAST SHORT PUMP   VA   .88 INCH HAIL
07/16/00   HENRICO                        INTERSECTION OF PARHAM AND
                                          BROAD ST HAIL LASTED 15
                                          MINUTES.
V
 845 PM    SHORT PUMP                VA   .75 INCH HAIL
07/16/00   HENRICO

CY
Local storm report, Jul 16, 9:50 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
950 PM EDT SUN JUL 16 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
)
0845 PM    SHORT PUMP                VA   1.75 INCH HAIL
07/16/00   HENRICO

CY

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:35 PM EDTSevere Thunderstorm WarningAKQHenrico25 min
Jul 16, 9:34 PM EDTSevere Thunderstorm WarningAKQSouthampton26 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.